|Isentress and Resistance
Jun 30, 2009
I have been on Norvir, Reyetaz, and Truvada for over 15 months now and am still not undetectable but not resistant to anything. Since starting I've also how lots of low abdominable pain but CT scan is clean. I worry about Norvir and Reyetaz both for potential CVD issues with a family history. I wanted to change to Isentress and Truvada but my doctor says they are seeing large cases of Isentress resistance specifically with Truvada. Is this true? Now he's going to switch me to Intelence with Truvada. I'm trying for the safest, most potent, heart friendly regimen WITHOUT the need for food and enormous other drug interactions. I started at VL 179K and CD4 of 14. After 4 months VL was less than 1000 and CD4 was 70. 8 months later I've leveled off at 350VL 120CD4. Any suggestions or thoughts that may help me feel better would be appreciated.
| Response from Dr. McGowan
Thanks for the question.
This is a challenging problem that is still controversial: What to do with an incomplete response. You have had a great initial drop in viral load and a good CD4 increase, but the VL is stalled at a low level, too low to reliably get a resistance test. Some would just sit tight and measure the viral loads frequently, others would change or "intensify" treatment (by adding one or more active drugs to the mix). There have been studies (most notably ACTG 5142) that have shown that NNRTI regimens may be better at getting the viral load to undetectable than Protease inhibitor regimens. So, if there was no underlying resistance to medications (that is no resistance test showing drug resistance prior to starting therapy and no previous treatment that failed to suppress the virus) than a NNRTI treatment (like Intelence) might make sense. I tend to be more in the camp that intensifies treatment by adding another active drug rather than switching off. Your slow response is likely a product of the high viral load pre-treatment.
The cases of Isentress resistance after switching from a protease inhibitor (SWITCHMRK study) were in patients with long treatment histories many of whom had been on multiple regimens before switching off the PI. If there is any chance that your virus may harbor drug resistance it might not be a good switch.
Of course all is based on the assumption that you are not missing any doses or taking anything (like antacids, especially proton pump inhibitors) that could effect the Reyataz blood level.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chest Cold After Oral Sex With No Protection Does It Mean I Have HIV
- Pain In Penis After Foreplay Does It Mean I Have HIV
- Rash After Licking Genital Worried I Have HIV
- Swollen Glands After Swallowing Cum Worried I Have HIV
- Swollen Lymph Nodes After Getting Fingered Worried I Have HIV
- Do Pap Smears Test For Gonorrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.